Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the smoothness of best $ L\sb{2}$ approximants from nonlinear spline manifolds


Authors: Charles K. Chui, Philip W. Smith and Joseph D. Ward
Journal: Math. Comp. 31 (1977), 17-23
MSC: Primary 41A15
DOI: https://doi.org/10.1090/S0025-5718-1977-0422955-7
MathSciNet review: 0422955
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S_n^k$ be the nonlinear spline manifold of order k and with n - k interior variable knots. We prove that all best $ {L_2}[0,1]$ approximants from $ S_n^k$ to a continuous function on [0, 1] are also continuous there. We also prove that there exists a $ {C^\infty }[0,1]$ function with no $ {C^2}[0,1]$ best $ {L_2}[0,1]$ approximants from $ S_n^k$.


References [Enhancements On Off] (What's this?)

  • [1] C. de BOOR, "On calculating with B-splines," J. Approximation Theory, v. 6, 1972, pp. 50-62. MR 49 # 3381. MR 0338617 (49:3381)
  • [2] D. BRAESS, "Kritische Punkte bei der nichtlinearen Tschebyscheff-Approximation," Math. Z., v. 132, 1973, pp. 327-341. MR 49 # 962. MR 0336186 (49:962)
  • [3] C. K. CHUI, E. R. ROZEMA, P. W. SMITH & J. D. WARD, "Metric curvature, folding, and unique best approximation," SIAM J. Math. Anal., v. 7, 1976, pp. 436-449. MR 0399725 (53:3567)
  • [4] C. K. CHUI & P. W. SMITH, "Unique best nonlinear approximation in Hilbert spaces," Proc. Amer. Math. Soc., v. 49, 1975, pp. 66-70. MR 50 # 14020. MR 0361575 (50:14020)
  • [5] S. KARLIN, Total Positivity, Vol. 1, Stanford Univ. Press, Stanford, Calif., 1968. MR 37 # 5667. MR 0230102 (37:5667)
  • [6] E. R. ROZEMA & P. W. SMITH, "Nonlinear approximation in uniformly smooth Banach spaces," Trans. Amer. Math. Soc., v. 188, 1974, pp. 199-211. MR 48 # 9212. MR 0330875 (48:9212)
  • [7] L. L. SCHUMAKER, "Uniform approximation by Chebyshev spline functions. II: Free knots," SIAM J. Numer. Anal., v. 5, 1968, pp. 647-656. MR 39 # 3204. MR 0241867 (39:3204)
  • [8] L. L. SCHUMAKER, "On the smoothness of best spline approximations," J. Approximation Theory, v. 2, 1969, pp. 410-418. MR 41 # 4076. MR 0259438 (41:4076)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A15

Retrieve articles in all journals with MSC: 41A15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0422955-7
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society